Vermont, 2013

Hail and Damaging Winds in Vermont, June 24, 2013

June 24, 2013 · NWS BTV · 5 events in 4 counties and zones

A mid-atmospheric disturbance traveling along a stationary boundary in a unstable air mass triggered scattered thunderstorms during the afternoon of June 24th. Isolated reports of hail up to one inch diameter and several trees down by thunderstorm winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A mid-atmospheric disturbance traveling along a stationary boundary in a unstable air mass triggered scattered thunderstorms during the afternoon of June 24th. Isolated reports of hail up to one inch diameter and several trees down by thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 24, 12:56 PM EST, 19 minutes earlier.

Area forecast discussion, Jun 24, 12:56 PM EST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
156 PM EDT MON JUN 24 2013

.SYNOPSIS...
VERY LITTLE CHANGE IN THE WEATHER IS EXPECTED OVER THE NEXT FEW
DAYS WITH WARM TEMPERATURES...HIGH HUMIDITY...AND DAILY CHANCES
FOR AFTERNOON SHOWERS AND THUNDERSTORMS. SOME OF THE STORMS COULD
PRODUCE BRIEF SMALL HAIL...GUSTY WINDS AND HEAVY RAINFALL AS THEY
PASS. DAILY HIGHS IN THE 80S TO NEAR 90 SOME DAYS CAN BE
EXPECTED...ALONG WITH MUGGY LOWS IN THE 60S. A COOLING TREND WILL
DEVELOP LATER IN THE WEEK WHEN A TROUGH OF LOW PRESSURE SETTLES
OVER THE AREA...HOWEVER CHANCES FOR RAIN WILL PERSIST.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
AS OF 139 PM EDT MONDAY...INSTABILITY DRIVEN PULSE THUNDERSTORMS
HAVE BECOME QUITE NUMEROUS OVER ADIRONDACKS AND WEST CENTRAL
VERMONT. SBCAPES HIGHER THAN ANTICIPATED...WITH VALUES AS HIGH AS
3500-4500 J/KG OVER SOUTHERN SECTIONS. VALUES ARE HIGH...BUT NOT
AS EXTREME FURTHER NORTH...RANGING FROM 1500-2500 J/KG. WIND FIELD
ALOFT IS LIGHT HOWEVER...AND NO DISCERNIBLE BOUNDARIES. EXPECT
STORMS TO CONTINUE THIS PM AND DECREASE WITH LOSS OF DAYTIME
HEATING. STRONGEST STORMS WITH POSSIBLE SEVERE WILL CONTINUE OVER
SOUTHERN HALF OF FORECAST AREA. THREATS WILL BE HAIL AND BRIEF
STRONG WINDS IN DOWNBURSTS. ALSO NEED TO MONITOR FLASH FLOOD
THREAT SOUTHERN SECTIONS. HAVE ADJUSTED POPS AND TEMPS A BIT TO
REFLECT LATEST TRENDS...NO OTHER CHANGES AT THIS TIME.

EARLIER DISCUSSION...
IT'LL BE ANOTHER WARM AND MUGGY DAY TO START THE WORK WEEK AS THE
NORTH COUNTRY REMAINS UNDER THE INFLUENCE OF A BERMUDA HIGH PARKED
OFF THE ATLANTIC COAST. MID LEVEL THERMAL BOUNDARY WHICH WAS THE
FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT YESTERDAY PUSHES
JUST NORTH OF THE INTL BORDER THIS AFTERNOON WITH MID LEVEL
HEIGHTS RISING...BUT WILL ONCE AGAIN AID IN CONVECTIVE DEVELOPMENT
THIS AFTERNOON...MAINLY FROM THE ADIRONDACKS EASTWARD THROUGH
VERMONT. WARM SURFACE TEMPS IN THE 80S TO NEAR 90 AND DEWPOINTS IN
THE 60S TO LOWER 70S AGAIN WILL PRODUCE SBCAPES ON ORDER OF 1-2K
J/KG WITH PWATS CONTINUING TO RUN ABOVE NORMAL FROM 1.5-2".
THUS...THREAT FOR HEAVY RAINFALL WILL EXIST AND AREAS HARDEST HIT
YESTERDAY SUCH AS RUTLAND AND WINDSOR COUNTIES WILL HAVE TO BE
WATCHED.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
AS OF 407 AM EDT MONDAY...AFTERNOON/EVENING CONVECTION DISSIPATES
OVERNIGHT WITH THE LOSS OF DAYTIME HEATING...THOUGH SOME ELEVATED
INSTABILITY WILL LIKELY KEEP A FEW ISOLATED SHOWERS AROUND
THROUGH THE NIGHT. PRETTY GOOD BET FOR FOG AGAIN...THOUGH MAINLY
OUTSIDE THE CHAMPLAIN AND ST. LAWRENCE VALLEYS WHERE LIGHT SOUTH-
SOUTHWEST FLOW OF 5-10KTS SHOULD INHIBIT WIDESPREAD FOG. LOW ONCE
AGAIN RUN IN THE MID TO UPPER 60S...WITH DEWPOINTS ONLY A DEGREE
OR TWO LOWER MAKING IT FEEL RATHER MUGGY.

FOR TUESDAY THROUGH WEDNESDAY...BROKEN RECORD WEATHER PATTERN
CONTINUES WITH ABOVE NORMAL HEAT/HUMIDITY AND AFTERNOON SHOWERS
AND THUNDERSTORMS PROBABLE AS THE NORTH COUNTRY REMAINS ON THE
PERIPHERY OF A HEAT RIDGE WITH SEVERAL POORLY RESOLVED SHORTWAVES
TRACKING WESTERLY FLOW ALOFT. DAY 2/3 PREDICTIONS FROM SPC HAVE
OUR AREA IN SLIGHT RISK GIVEN THE PROSPECTS OF A FEW STRONGER
SHORTWAVES PUSHING THROUGH THE REGION...SO BE ON THE LOOKOUT FOR
THE POSSIBILITY OF SOME SEVERE STORMS. HIGHS CONTINUE TO RUN IN
THE 80S TO NEAR 90...LOWS IN THE MID/UPPER 60S...AND DEWPOINTS IN
THE 60S.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
AS OF 133 PM EDT MONDAY...UNSETTLED WEATHER PATTERN PERSISTS
THROUGHOUT THE EXTENDED PERIOD...CONTINUED THREATS OF SHOWERS AND
THUNDERSTORMS WITH WARM...HUMID CONDITIONS EXPECTED. UPPER LEVEL
TROUGH REMAINS OVER THE AREA...DIGGING DEEPER AS BERMUDA HIGH
REMAINS IN PLACE TO THE EAST AND UPPER LEVEL RIDGE OVER THE WRN
USA INTENSIFIES. THIS SCENARIO KEEPS S-SW FLOW OVER THE NORTH
COUNTRY...PERSISTENTLY USHERING IN WARM MOIST AIR. MODEL GUIDANCE
CONTINUES TO SHOW GOOD AGREEMENT...SO CONFIDENT FORECAST FOR WET
CONDITIONS. MAX TEMPS GENERALLY IN THE 70S TO M80S AND MIN TEMPS
RANGE FROM M50S TO M60S WITH MUGGY...STAGNANT AIR.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
THROUGH 18Z TUESDAY...VFR CONDITIONS WITH THE ATMOSPHERE ALREADY
DESTABILIZING WITH SHOWERS AND THUNDERSTORMS MAINLY OVER THE CPV
AND AREAS SOUTH AND EAST. SHOWERS AND THUNDERSTORMS WILL BE
SCATTERED WITH SOME STRONG THUNDERSTORMS POSSIBLE...MAINLY THIS
AFTERNOON FROM 17Z-24Z. HAVE INCLUDED VCTS WITH CB AT ALL TAF
SITES AND TEMPO -TSRA WITH CB MAINLY BTWN 18Z AND 00Z/TUESDAY.

EXPECTING MORE FOG AND MIST TO DEVELOP LATER TONIGHT...ESPECIALLY
IN THOSE AREAS THAT RECEIVE RAIN TODAY. BUT PRESSURE GRADIENT
LOOKS TO BE STRONGER THAN PREVIOUS NIGHT...SO EXPECT ANY BR/FG
DEVELOPMENT TO BE MVFR AND RECOVER QUICKLY AFTER SUNRISE.

OUTLOOK 18Z TUESDAY THROUGH SATURDAY...UNSETTLED PATTERN
CONTINUES...DAYTIME VFR CONDITIONS EXPECTED WITH THE EXCEPTION OF
BRIEF MVFR/IFR IN HEAVIER SHOWERS/THUNDERSTORMS MAINLY DURING THE
AFTERNOON AND EVENING HOURS. OVERNIGHT/EARLY MORNING MVFR/IFR
PATCHY FOG AND MIST DEVELOPMENT WILL BE POSSIBLE IF ANY TAF SITE
RECEIVES HEAVY RAINFALL FROM CONVECTION DURING THE DAYTIME.

&&

.EQUIPMENT...
AS OF 133 PM EDT MONDAY...THE AUTOMATED WEATHER OBSERVING SYSTEM
(AWOS) AT THE RUTLAND-SOUTHERN VERMONT REGIONAL AIRPORT (KRUT)
HAS NOT SENT OUT A METAR OBSERVATION SINCE 0155Z. THE FAA AOCC
WHICH HAS MAINTENANCE RESPONSIBILITY FOR THIS SITE HAS OPENED UP
A TROUBLE TICKET FOR THIS SITE...AND CREWS ARE CURRENTLY WORKING
ON IT. THERE IS NO ESTIMATION AT THIS TIME AS TO WHEN THIS
PROBLEM WILL BE FIXED.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...LAHIFF
NEAR TERM...RJS/LAHIFF
SHORT TERM...LAHIFF
LONG TERM...KGM
AVIATION...WGH/KGM
EQUIPMENT...
Hazardous weather outlook, Jun 24, 2:44 AM EST, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
344 AM EDT MON JUN 24 2013

NYZ026>031-034-035-087-VTZ001>012-016>019-250745-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
344 AM EDT MON JUN 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN
THIS AFTERNOON...MAINLY FROM THE ADIRONDACKS EAST THROUGH VERMONT.
SOME STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL...GUSTY
WINDS...AND HEAVY RAINFALL. WHILE DIFFICULT TO PREDICT AT THIS
TIME...STORMS MAY REACH SEVERE LIMITS WITH SOME ISOLATED FLASH
FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

VERY LITTLE CHANGE IN CONDITIONS IS EXPECTED THROUGH THE END OF
THE WEEK WITH AFTERNOON HEAT AND HUMIDITY CONTINUING TO PROVIDE
THE CHANCE FOR SHOWERS AND THUNDERSTORMS...SOME OF WHICH MAY
BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 24, 11:57 AM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1257 PM EDT MON JUN 24 2013

NYZ034-035-VTZ009-241745-
EASTERN ESSEX NY-WESTERN ADDISON VT-WESTERN ESSEX NY-
1257 PM EDT MON JUN 24 2013

...A STRONG THUNDERSTORM WILL MOVE THROUGH SOUTHERN ESSEX AND
SOUTHWESTERN ADDISON COUNTIES...

AT 1250 PM EDT...A STRONG THUNDERSTORM WAS 5 MILES NORTHEAST OF
VANDERWHACKER MOUNTAIN...MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM AS WELL AS HEAVY
RAIN AND FREQUENT LIGHTNING.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
EXIT 28 I87...SEVERANCE...SCHROON LAKE...PHAROAH MOUNTAIN...
PARADOX...

GET TO SAFETY IMMEDIATELY WHEN THREATENING WEATHER APPROACHES.

LAT...LON 4383 7415 4400 7409 4391 7337 4380 7341
      4375 7386

NF
Special weather statement, Jun 24, 1:02 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
202 PM EDT MON JUN 24 2013

NYZ030-034-241900-
SOUTHERN FRANKLIN NY-WESTERN ESSEX NY-
202 PM EDT MON JUN 24 2013

...A STRONG THUNDERSTORM WILL MOVE THROUGH SOUTH CENTRAL FRANKLIN AND
WEST CENTRAL ESSEX COUNTIES...

AT 154 PM EDT...A STRONG THUNDERSTORM WAS 6 MILES SOUTHEAST OF AXTON
LANDING...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS TO 40 MPH AND VERY HEAVY RAINFALL CAN BE EXPECTED WITH
THIS STORM. EXPECT DANGEROUS LIGHTNING. VERY HEAVY RAIN WILL CAUSE
WATER TO POND ON ROADS AND IN POOR DRAINAGE AREAS.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
NORTH ELBA...LAKE PLACID...TUPPER LAKE...

GET TO SAFETY IMMEDIATELY WHEN THREATENING WEATHER APPROACHES.

BE CAREFUL WHEN DRIVING. PONDING WATER ON ROADWAYS CAN CREATE
DANGEROUS DRIVING CONDITIONS...AND HEAVY RAINFALL WILL REDUCE
VISIBILITY.

LAT...LON 4442 7398 4419 7378 4404 7413 4402 7427
      4404 7428 4411 7429 4411 7436 4416 7441
      4429 7429

LOCONTO
Special weather statement, Jun 24, 1:06 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
206 PM EDT MON JUN 24 2013

VTZ005-017-241900-
EASTERN CHITTENDEN VT-WESTERN CHITTENDEN VT-
206 PM EDT MON JUN 24 2013

...THUNDERSTORMS PRODUCING HEAVY RAINFALL WILL MOVE THROUGH
CHITTENDEN COUNTY RESULTING IN PONDING OF WATER IN URBAN AREAS...

AT 200 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING HEAVY RAINFALL WAS NEAR
BURLINGTON...MOVING EAST AT 15 MPH. RADAR ESTIMATES OF OVER ONE INCH
OF RAINFALL HAVE ALREADY FALLEN.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN AREAS...
HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE
AREAS AND LOW LYING SPOTS.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
EXIT 14 I89...BURLINGTON...EXIT 14 I89...EXIT 13 I89...EXIT 12 I89...
ESSEX JUNCTION...WILLISTON...ESSEX CENTER...NORTH WILLISTON...EXIT 11
I89...JERICHO...

TURN AROUND...DON'T DROWN. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

LAT...LON 4455 7293 4433 7307 4443 7329 4446 7330
      4450 7331 4451 7332 4453 7332 4466 7311

KGM
Special weather statement, Jun 24, 1:09 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
209 PM EDT MON JUN 24 2013

NYZ028-VTZ001-002-005-006-016-017-241915-
EASTERN CHITTENDEN VT-EASTERN CLINTON NY-EASTERN FRANKLIN VT-
GRAND ISLE VT-LAMOILLE VT-WESTERN CHITTENDEN VT-WESTERN FRANKLIN VT-
209 PM EDT MON JUN 24 2013

...A STRONG THUNDERSTORM WILL MOVE THROUGH EAST CENTRAL CLINTON...
NORTHERN CHITTENDEN...SOUTHERN GRAND ISLE...SOUTHWESTERN FRANKLIN AND
WESTERN LAMOILLE COUNTIES...

AT 200 PM EDT...A STRONG THUNDERSTORM WAS NEAR GRAND ISLE STATE
PARK...MOVING EAST AT 20 MPH.

WIND GUSTS TO 50 MPH...SMALL HAIL UP TO DIME SIZE...AND VERY HEAVY
RAINFALL ARE POSSIBLE WITH THIS STORM. EXPECT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
WEST MILTON...GEORGIA PLAINS...MILTON...EAST GEORGIA...FAIRFAX...
WESTFORD...CAMBRIDGE...CLOVERDALE...SOUTH CAMBRIDGE...
JEFFERSONVILLE...WATERVILLE...SMUGGLERS NOTCH...

GET TO SAFETY IMMEDIATELY WHEN THREATENING WEATHER APPROACHES.

BOATERS ON LAKE CHAMPLAIN SHOULD SEEK SAFE HARBOR NOW. STRONG WINDS
WILL CAUSE HIGHER WAVES AND SUDDEN WIND SHIFTS MAY OVERTURN SMALL
BOATS.

LAT...LON 4474 7264 4448 7269 4460 7341 4477 7338

LOCONTO

The radar

The Burlington radar (KCXX), 80 km away, was scanning. The volume nearest the first event began at 18:15 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Addison

When
June 24, 1:15 PM EST to 1:18 PM EST
Where
Addison County, Orwell
Measured
1 in hail
Reported by
Public
Coordinates
43.800, -73.300

Quarter size hail lasting several minutes occurred.

Thunderstorm Wind, Addison

When
June 24, 1:25 PM EST
Where
Addison County, Granville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
43.980, -72.850

Several trees on power lines along Route 100.

Thunderstorm Wind, Washington

When
June 24, 1:50 PM EST
Where
Washington County, 0.69 mi N of Duxbury
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
44.340, -72.750

Several trees and limbs down and blocking sections of Route 2 in Waterbury.

Hail, Rutland

When
June 24, 1:55 PM EST
Where
Rutland County, 0.69 mi S of Castleton
Measured
0.75 in hail
Reported by
Public
Coordinates
43.610, -73.180

Penny size hail and torrential rainfall observed.

Hail, Lamoille

When
June 24, 2:33 PM EST
Where
Lamoille County, 2.07 mi S of Morses Mill
Measured
1 in hail
Reported by
Public
Coordinates
44.550, -72.800

Quarter size hail observed along with several minutes of dime to nickel size.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2013Every state in 2013This day in weather historyWarnings in Vermont, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455044, 455048, 455047, 455045, 455046.